Alert archive / Florida / Rip Current Statements in 2018
Rip Current Statement 26, NWS Melbourne, FL
NWS Melbourne, FL issued this rip current statement at Sep 14, 2018, 3:31 AM EDT for Volusia County, Florida. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2018, 3:31 AM EDT (07:31 UTC)
- Expired
- Sep 14, 2018, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347 WHUS42 KMLB 140731 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 331 AM EDT Fri Sep 14 2018 ...LONG-PERIOD NORTHEAST SWELLS FROM HURRICANE FLORENCE WILL KEEP A HIGH RISK FOR DANGEROUS RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES FRIDAY... FLZ047-054-059-064-141-147-150000- /O.NEW.KMLB.RP.S.0026.180914T0731Z-180915T0000Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 331 AM EDT Fri Sep 14 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... The National Weather Service in Melbourne has issued a High Rip Current Risk, which is in effect through this evening. * TIMING...The threat for strong rip currents will be present all day, however the risk will be highest this afternoon due to tidal effects. * IMPACTS...Life threatening rip currents are likely today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. $$ Ulrich
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this rip current statement went out at Sep 14, 2:58 AM EDT, 33 minutes earlier.
Area forecast discussion, Sep 14, 2:58 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
258 AM EDT Fri Sep 14 2018
...Hot Today With Highs in the Mid 90s Across the Interior...
...High Risk for Life-Threatening Rip Currents Again Today....
.DISCUSSION...
Subsidence on the southermost periphery of Hurricane Florence
will lower available moisture today, particularly across the
northern half of the forecast area. Meanwhile, as the system
continues to crawl towards the Carolina coast, light southwest
flow will develop in the lowest levels, leading to an unusually
warm day in areas that remain dry.
Prospects for precipitation look below mentionable levels (less
than 20%) across the northern third of the forecast area
(Volusia/Lake/Seminole/N. Brevard) as the outer periphery of
Florence leads to subsidence and warming in the low to mid levels.
In fact, both the GFS and ECMWF show temps approaching +18.0C at
850mb and +10.5C at 700mb, which are near the upper bounds of what
we would expect for this time of year. This combined with
moisture lowering to 1.6"-1.7" across the same area suggest
leaving silent 10% PoPs is prudent. Moisture pooling over
Okeechobee County and the Treasure Coast warrants 20-30% coastal
and 40% inland PoPs there, though storm coverage will remain one
category lower (slight chance) to account for the more stable
conditions aloft.
Unusually hot temps expected today as southwest flow pins the
east coast sea breeze closer to the coast. GFS MOS guidance
remains bullish with afternoon highs approaching record territory
at DAB and SFB. Have retained maxs between 93-96 across the
interior and Volusia County, especially where little rain cooling
is expected. Temps will be a few degrees lower across the Treasure
Coast and Okeechobee County where the Atlantic sea breeze should
trigger some showers and a few storms.
Sat-Sun...Tropical Cyclone Florence/remnants over the Carolinas on
Sat will continue to transition inland and lift northward late
Sun/Sun night to across the Ohio Valley by sunrise Mon morning. Back
closer toward home we will maintain a relatively weak pressure
gradient over the area. A generally light offshore flow in the
mornings/nights will back to onshore along the immediate coast each
afternoon with sea breeze development and only a slow push inland
with the deeper, but still light westerly flow. Deeper moisture will
lie southward on Sat and keep highest PoPs (30pct) from central
Osceola County southward/inland on this day. Some deeper moisture
lifts northward on Sun and will retain higher PoPs (40-50pct) on
this day, especially inland from the coast. Mid-level (500mb)
temperatures will remain fairly warm, too, from -4C to -5.5C which
will limit destabilization. East coast sea breeze formation will
occur each afternoon but movement inland will be stymied a bit by
the weak westerly flow. Above normal highs will range from the lower
90s along the coast due to delayed sea breeze initiation to low/mid
90s interior. Lows continue in the 70s.
Mon-Thu...The remnants of Florence will get swept northward on Mon
across the Ohio Valley, then continuing on a weakening trend
northeastward and off of the northeast U.S. coast past mid-week. The
weak pressure gradient will continue across the area with a daily
sea breeze regime moving inland on both the east/west coasts. The
storm steering flow also remains very weak (5 mph or less) and of a
variable/erratic component. Adequate moisture will be in place for
scattered convection across ECFL each afternoon/early evening.
Temperatures aloft remain relatively warm (-5C to -6.5C) which could
affect instability/overall storm coverage. Surface temperatures will
remain slightly above normal values.
&&
.AVIATION...
Drier and more stable conditions on the southernmost periphery of
Hurricane Florence will lead mainly dry conditions across the
northern terminals today (KDAB/KTIX/KSFB/KLEE/KMCO/KISM), though
an isolated, brief SHRA cannot be ruled out. Moisture remains a
little higher across the south, so opted for VCSH at KMLB and VCTS
at KVRB/KFPR/KSUA. Confidence not particularly high that SHRA/TSRA
will impact these terminals as precip chances are between 30-40%,
so TEMPOs have not been included at this time.
&&
.MARINE...
Today/Tonight...Seas will lessen today as Hurricane Florence
approaches the Carolina coastline and steadily weakens. Winds at
or below 10 knots will start offshore this morning before turning
onshore (southeast) this afternoon behind the sea breeze. Swells
from Florence will remain the primary contributor to the sea state
today: 5-7 feet this morning subsiding to 3-5 feet by late this
afternoon.
Will replacing the Small Craft Advisory for Hazardous Seas with a
Small Craft Exercise Caution with the 4:00 AM update, again
focusing on inlets during the outgoing tide where conditions will
be most dangerous.
Sat-Tue...Tropical Cyclone Florence/remnants will be across the
Carolinas Sat/Sun, then get swept up in the upper flow northward and
across the Ohio Valley Mon and northeastward on Tue while on a
rapidly weakening trend. The overall pressure gradient during this
time remains relatively light. Wind speeds expected to stay AOB 15
kts. Morning and night-time winds generally of a WRLY/SWRLY
component, then backing to onshore each afternoon following sea
breeze formation and slow venture inland due to the light, but deep
offshore flow component.
Long period ERLY swells will increase again on Sat in upwards of 16
seconds, then gradually decrease into early next week but still
remain 11-12 seconds. Small craft will need to be mindful of
traversing inlets due to hazardous conditions during times of
outgoing tide because of the persistent longer period swells. Seas
forecast to increase to 6 ft again offshore late Sat/Sat evening
thru late Sun, then subsiding again into early next week. Elsewhere
seas will be 3-5 ft and perhaps 3-4 ft.
&&
.HYDROLOGY...
The Saint Johns River remains in Action Stage just south of Lake
Harney near Geneva. The river level at Astor lingers near flood
stage of 2.3 ft and a river flood warning for this area remains in
effect. The St Johns will remain nearly steady or begin a slow
fall into the weekend and early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 93 75 94 76 / 10 10 20 10
MCO 94 76 94 76 / 20 10 20 10
MLB 91 75 92 76 / 20 10 20 10
VRB 91 74 92 74 / 30 20 20 20
LEE 95 76 94 78 / 20 10 20 10
SFB 95 77 95 78 / 10 10 20 10
ORL 95 78 94 78 / 20 10 20 10
FPR 90 73 92 75 / 30 20 30 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory for hazardous seas until 8 AM EDT this
morning for Flagler Beach to Volusia-Brevard County Line 20-
60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Ulrich/SedlockHazardous weather outlook, Sep 13, 8:48 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 848 PM EDT Thu Sep 13 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-141130- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 848 PM EDT Thu Sep 13 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .WIND AND SEA IMPACT... A Small Craft Advisory for Hazardous Seas remains in effect until 8 AM Friday for offshore waters from 20 to 60 nautical miles from Flagler Beach to Jupiter Inlet. Long period swells of 7 to 9 feet from Hurricane Florence will produce hazardous boating conditions through the overnight hours. These swells will gradually subside during the day on Friday. .RIVER FLOOD IMPACT... A River Flood Warning is in effect for the Saint Johns River at Astor. Light north winds have slowed the discharge of the Saint Johns River at Astor, allowing the river to reach Minor Flood Stage. The river level at Astor is forecast to remain nearly steady through the weekend. The Saint Johns River south of Lake Harney near Geneva remains in Action Stage and a gradual decrease of the river level is forecast to begin this weekend. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Isolated to scattered afternoon and evening showers and thunderstorms are expected. The main storm threats will be frequent cloud to ground lightning strikes, gusty winds, and heavy downpours producing ponding of water in urbanized and poorly drained areas. The Saint Johns River at Astor will remain in Minor Flood Stage through the first part of the weekend as levels are forecast to remain nearly steady, then decrease for the start of next week. Hurricane Florence is forecast to approach the Carolina coast early Friday morning and remain well northeast of the area. Though there will not be any direct impacts from Florence, long period swells will continue to impact the surf zone and adjacent Atlantic waters, resulting in hazardous beach and boating conditions through the weekend. A high risk for dangerous, life-threatening Rip Currents will continue into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Rodriguez
Nearby
Rip Current Statements in Florida, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.